Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 69, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 16, 2024, 5:22 PM CDT for Allen Parish, Beauregard Parish, Vernon Parish, Louisiana; Newton County, Texas. It was in force for 5 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2024, 5:22 PM CDT (22:22 UTC)
- Expired
- May 16, 2024, 10:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen Parish, LA, Beauregard Parish, LA, Vernon Parish, LA, Newton County, TX
The radar
The Ft Polk radar (KPOE), 18 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:28 PM CDT | FLOOD | 2 Sw De Ridder, LA | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| May 16, 9:07 PM CDT | FLASH FLOOD | 1 W De Ridder, LA | Deridder police report Graybow Road between Loftin Rd and Hayes Rd closed at Palmetto Creek bridge due to high water. |
| May 16, 9:11 PM CDT | FLASH FLOOD | 1 Ese Oberlin, LA | Sheriff reports portions of HWY 26 near L C Vizena Rd impassible from flood waters. |
| May 16, 9:11 PM CDT | FLASH FLOOD | 4 S Mittie, LA | Sheriff reports portions of Simmons road are impassible. |
| May 16, 9:11 PM CDT | FLASH FLOOD | 7 S Oakdale, LA | Sheriff reports portions of ward road are impassible. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 225 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 731 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
570
WGUS54 KLCH 162222
FFWLCH
LAC003-011-115-TXC351-170315-
/O.NEW.KLCH.FF.W.0069.240516T2222Z-240517T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
522 PM CDT Thu May 16 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northeastern Allen Parish in southwestern Louisiana...
Northern Beauregard Parish in southwestern Louisiana...
Vernon Parish in west central Louisiana...
Northeastern Newton County in southeastern Texas...
* Until 1015 PM CDT.
* At 522 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
2 to 4 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
De Ridder, Oakdale, Leesville, Oberlin, Rosepine, Merryville,
Anacoco, Elizabeth, Fort Johnson, Sugartown, Pitkin, Slagle, Dry
Creek, Mittie, Singer, Grant, New Llano, Hornbeck, Cravens and
Fullerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3128 9354 3128 9344 3136 9339 3136 9303
3132 9288 3129 9288 3125 9283 3089 9282
3089 9260 3067 9264 3059 9274 3062 9308
3062 9368 3086 9359
FLASH FLOOD...RADAR INDICATED
$$
Rua1 follow-up statement
305
WGUS74 KLCH 162322
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
622 PM CDT Thu May 16 2024
LAC003-011-115-TXC351-170315-
/O.CON.KLCH.FF.W.0069.000000T0000Z-240517T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen LA-Beauregard LA-Vernon LA-Newton TX-
622 PM CDT Thu May 16 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT THIS
EVENING FOR NORTHEASTERN ALLEN, NORTHERN BEAUREGARD AND VERNON
PARISHES AND NORTHEASTERN NEWTON COUNTY...
At 622 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
De Ridder, Oakdale, Leesville, Oberlin, Rosepine, Merryville,
Anacoco, Elizabeth, Fort Johnson, Sugartown, Pitkin, Slagle, Dry
Creek, Mittie, Singer, Grant, New Llano, Hornbeck, Cravens and
Fullerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3086 9359 3128 9354 3128 9344 3136 9339
3136 9303 3132 9288 3129 9288 3125 9283
3089 9282 3089 9260 3067 9264 3059 9274
3062 9308 3062 9368
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:36 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 16, 3:36 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
336 PM CDT Thu May 16 2024
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(Tonight through Saturday night)
Issued at 205 PM CDT Thu May 16 2024
The warm front is currently lifting across the region with a rapid
destabilization of the atmosphere underway. CAMs show a robust
and rapid development of showers and storms with multiple focus
areas. The first area will be an east/west oriented MCS walking
south that will move into central LA and inland SETX this evening.
The second focus will be in the broader warm sector south of the
lifting warm front.
Numerous showers and storms will rapidly intensify and drift/merge
into the MCS walking south. This will enhance the overall flash
flood threat as training convection could lead to impressive
1hr/3hr totals, especially where cell mergers are able to push
instantaneous rainfall rates in the 5-7" range. With already
saturated grounds and elevated/flooded waterways, it will not take
much for significant flash flooding. In fact, we have much of the
area in a moderate and high risk for this very threat. These High
Risk days are exceedingly rare and account for the majority of
flood fatalities. We can not emphasize enough how quickly things
could go south as the evening wears on. Flash flooding is even
more dangerous at night.
For the severe threat, there is a Tornado Watch until 11pm for the
entire area. Tornadoes will be possible with any QLCS circulation
and/or supercell along/just south of the lifting warm front.
Damaging winds and large hail will also pose a threat this evening
withe modest HREF probabilities showing wind gusts in excess of
50kts and localized areas upwards of 60kts possible. The focus
area seems to be along the I-10 corridor.
With regards to rainfall amounts, widespread 2-6 inches are
likely, which is supported by all guidance with HREF
LPMM/HRRR/Other high res CAMs showing a reasonable worst case (90%
exceedance) scenarios of approaching 12" of rain. Highest
probabilities for these totals exists across inland SETX and into
central LA.
Now for the second round from Friday afternoon into Friday evening
and early Saturday morning. This situation will be different as SW
flow increase across the area with robust upper level diffluent
flow. This overall synoptic pattern remains stationary for some
time, which will allow significant and sustained moisture
advection streaming across the region. While severe weather is
possible, flash flooding remains the biggest threat. PWAT values
could reach into the 2.0 to 2.25"+ range with favorable and
efficient ingredients for intense rainfall rates and training.
ECMWF EFFI values point to significant rainfall totals, which
further adds to the building confidence in the second round. As
always, there remains some uncertainty as to where the axis of
heaviest rainfall sets up. Currently guidance suggest this will
fall primarily over Acadiana and generally east of a line from
Lake Charles to Opelousas. Several more inches of rain will be
possible in these areas with new/renewed/worsening flash flooding
impacts. It is likely some areas will overlap seeing significant
rainfall from round 1 and 2, thus increasing their flood risk.
Finally by early Saturday morning, much of the activity should be
exiting the region. Lingering showers/storms will be possible
over Acadiana, but much of the area dry.
&&
.LONG TERM...
(Sunday through next Wednesday)
Issued at 205 PM CDT Thu May 16 2024
The start of next week will be dominated by high pressure that will
settle overhead. The high pressure will remain our main weather
feature through Wednesday. Clear skies and south winds will lead to
widespread low 90-degree highs across the region, with dew points in
the mid-70s. This will lead to heat index values in the upper 90s
and even a few inland areas feeling like the triple digits.
Long-range models are starting to hint at another round of rain on
Thursday as a disturbance moves across the region. It is still way
too far out to give any specifics, but we could see our temperatures
dip down back into the upper 80s.
&&
.AVIATION...
(18Z TAFS)
Issued at 205 PM CDT Thu May 16 2024
Long duration heavy rainfall will lead to poor conditions across
all terminals, this afternoon. VFR conditions will persist
through 20Z but will quickly deteriorate down to MVFR/IFR
ceilings and visibility. LIFR conditions will also be possible
during heavy downpours. In addition to the heavy rainfall severe
storms will also be possible starting around 20Z and lasting
through sunrise on Friday. Winds in the vicinity of storms will be
strong and variable. Background winds will be around 10 knots
from the south.
&&
.MARINE...
Issued at 205 PM CDT Thu May 16 2024
Widespread showers and thunderstorms will develop across the
coastal waters this evening and continue into Friday evening as a
low pressure system moves across the area. Onshore flow will
between 15 and 20 knots will continue this evening as the low
approaches increasing seas to 3-5 feet. Winds and seas could be
significantly stronger in the vicinity of storms. Winds will
weaken by Friday afternoon with seas gradually falling through the
weekend. No precip is expected this weekend through next week as
light onshore flow prevails.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 65 83 67 88 / 90 40 40 20
LCH 70 85 72 89 / 70 50 40 20
LFT 72 88 74 90 / 70 50 50 30
BPT 72 86 72 91 / 60 40 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday afternoon for LAZ027>033-044-045-
141>143-152-241>243.
TX...Flood Watch through Friday afternoon for TXZ180-201-259>262-515-
516-615-616.
GM...None.
&&
SHORT TERM...78
LONG TERM....14
AVIATION...14In the hours before
Local storm report, May 16, 3:56 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
356 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail 1 W Fort Polk 31.05N 93.22W
05/16/2024 M0.25 Inch Vernon LA Other Federal
Reports of pea sized hail from Fort Johnson
weather squadron.
&&
NRSSpecial weather statement, May 16, 4:29 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
429 PM CDT Thu May 16 2024
LAZ028-029-032-162200-
Avoyelles LA-Evangeline LA-Rapides LA-
429 PM CDT Thu May 16 2024
...STRONG THUNDERSTORMS WILL IMPACT RAPIDES...NORTH CENTRAL
EVANGELINE AND AVOYELLES PARISHES THROUGH 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenmora to near Evergreen. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Marksville, Bunkie, Glenmora, Moreauville,
Cheneyville, Bordelonville, Alexandria International Airport, Effie,
Ball, Cottonport, Mansura, Lecompte, Hessmer, Evergreen,
Plaucheville, Tioga, Timber Trails, and Esler Regional Airport.
This includes Interstate 49 between mile markers 51 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1000 PM CDT for central
Louisiana.
&&
LAT...LON 3147 9216 3141 9215 3136 9208 3133 9208
3134 9203 3132 9200 3128 9202 3127 9199
3122 9199 3125 9196 3122 9194 3123 9192
3128 9195 3130 9191 3123 9179 3119 9168
3094 9197 3090 9211 3094 9263 3139 9264
TIME...MOT...LOC 2128Z 248DEG 41KT 3103 9261 3094 9215
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, May 16, 4:52 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
452 PM CDT Thu May 16 2024
TXZ180-259-162230-
Northern Jasper TX-Tyler TX-
452 PM CDT Thu May 16 2024
...A STRONG THUNDERSTORM WILL IMPACT TYLER AND NORTHWESTERN JASPER
COUNTIES THROUGH 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Alabama-Coushatta Reservation, or 9 miles southwest of
Woodville, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Town Bluff, Rockland,
Spurger, Ivanhoe, and Hillister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.
&&
LAT...LON 3106 9456 3105 9454 3106 9453 3104 9450
3105 9449 3103 9448 3103 9447 3104 9444
3107 9425 3069 9405 3053 9455 3101 9466
TIME...MOT...LOC 2152Z 241DEG 34KT 3070 9456
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Stigger/87The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:47 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 16, 9:47 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 4 days |
| May 16, 9:47 AM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 21 days |
| May 16, 12:35 PM CDT | Special Marine Warning | LCH | 40 min | |
| May 16, 1:15 PM CDT | Special Marine Warning | LCH | 23 min | |
| May 16, 3:40 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Rapides, Vernon | 65 min |
| May 16, 4:29 PM CDT | Special Weather Statement | LCH | Avoyelles, Rapides | 31 min |
| May 16, 5:04 PM CDT | Severe Thunderstorm Warning | LCH | Saint Landry | 21 min |
| May 16, 5:04 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 26 min |
| May 16, 5:30 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 30 min |
| May 16, 5:55 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Vernon | 35 min |
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Evangeline, Jefferson Davis | 42 min |
| May 16, 6:48 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 27 min |
| May 16, 6:51 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Evangeline, Rapides | 39 min |
| May 16, 6:53 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 37 min |
| May 16, 3:52 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 53 min |
| May 16, 4:11 PM CDT | Flash Flood Warning | LCH | Jasper, Newton, Tyler | 6 hr |
| May 16, 4:52 PM CDT | Special Weather Statement | LCH | Tyler | 38 min |
| May 16, 5:48 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Tyler | 27 min |
| May 16, 6:09 PM CDT | Flash Flood Warning | LCH | Hardin | 4 hr |
| May 16, 6:44 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Newton, Tyler | 31 min |
| May 16, 6:56 PM CDT | Severe Thunderstorm Warning | LCH | Hardin | 34 min |
Nearby
Flash Flood Warnings in Louisiana, 2024Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.